Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 95, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Aug 24, 2002, 8:51 PM EDT for Pender County, North Carolina. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 24, 2002, 8:51 PM EDT (00:51 UTC)
- Expired
- Aug 24, 2002, 9:45 PM EDT
- In force
- 54 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Pender County, NC
The radar
The Wilmington radar (KLTX), 77 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 9:15 PM EDT | Thunderstorm Wind 60 E | Burgaw, NC | Sherriff's department reported trees down near Hwy 53. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.9 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1458 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 1542 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.3
The text
As transmitted, in the capitals the NWS used until 2016.
549
WUUS52 KILM 250051
SVRILM
NCC141-250145-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
851 PM EDT SAT AUG 24 2002
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
PENDER COUNTY IN SOUTHEAST NORTH CAROLINA
* UNTIL 945 PM EDT
* AT 843 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM WITH DAMAGING WINDS OVER PENDERLEA...OR ABOUT 9
MILES SOUTHWEST OF WALLACE...MOVING EAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
WATHA AT 900 PM
BURGAW AT 905 PM
ST. HELENA AT 910 PM
MAPLE HILL AT 930 PM
WOODSIDE AT 940 PM
MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.
DAMAGING WINDS IN EXCESS OF 58 MPH ARE EXPECTED FROM THIS STORM. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.
.END
$$
TRA
LAT...LON 3474 7812 3456 7818 3434 7765 3444 7753
3466 7763What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 8:40 PM EDT, 11 minutes earlier.
Area forecast discussion, Aug 24, 8:40 PM EDT, 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 840 PM EDT SAT AUG 24 2002 HAVE ALREADY UPDATED THE ZONES TO HANDLE THE CONVECTION COMING INTO THE COASTAL ZONES. THESE STORMS ARE THRIVING IN HIGH INSTABILITY AND STRONG CONVERGENCE ALONG A TROUGH. THERE ARE ALSO MANY BOUNDARY INTERACTIONS CAUSING STORMS TO PULSE RAPIDLY. GIVEN WARM BUT DRY PROFILE ALOFT WOULD EXPECT THE MAIN THREAT TO BE FROM WIND GUSTS. WILL NEED TO UPDATE THE ZFP AGAIN LATER TONIGHT WHEN I/LL TAKE A CLOSER LOOK AT TEMPS AND THE OTHER DETAILS. WILL ALSO DISCONTINUE THE HEAT ADVSRY AT THIS TIME. MARINE: DO NOT EXPECT THE PRES GRAD TO RELAX UNTIL LATE. SO WILL UPDATE TO NUDGE SPEEDS UP A NOTCH AND INCREASE THE COVERAGE OF STMS EXPECTED. PRELIMINARY NUMBERS... FCSTID = 29 KILM 77 93 75 85 / 60 30 30 50 KLBT 75 92 71 84 / 50 30 30 50 KFLO 76 93 72 85 / 50 30 30 50 KMYR 78 90 76 85 / 60 30 30 50 .ILM... NC...NONE. SC...NONE. PFAFF
In the hours before
Special weather statement, Aug 24, 7:12 PM EDT, 1 hour 39 minutes before
NCZ087-096-099-SCZ017-023-024-032>034-251115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 712 PM EDT SAT AUG 24 2002 ...STRONG THUNDERSTORMS MOVING EAST... NUMEROUS SHOWERS AND ISOLATED STRONG THUNDERSTORMS WEST OF INTERSTATE 95...WILL CONTINUE TO MOVE EAST...REACHING A ELIZABETHTOWN TO FAIRMONT TO MARION TO EFFINGHAM LINE BETWEEN 745 AND 815 PM. THE STORMS ARE CAPABLE OF GUSTY WINDS TO 40 MPH...FREQUENT LIGHTNING...AND VERY HEAVY RAINFALL. RAINFALL AMOUNTS WILL GENERALLY BE A HALF TO ONE INCH...WITH SOME OF THE STORMS CAPABLE OF PRODUCING RAINFALL UP TO TWO INCHES. STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION OR OTHER MEDIA OUTLETS FOR THE LATEST STATEMENTS OR POSSIBLE WARNINGS. && MR
Special weather statement, Aug 24, 8:10 PM EDT, 41 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-250115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 810 PM EDT SAT AUG 24 2002 ...STRONG THUNDERSTORMS CONTINUE TO MOVE EAST... NUMEROUS SHOWERS AND THUNDERSTORMS FROM NORTH OF WALLACE...TO ELIZABETHTOWN...TO FAIR BLUFF...TO MARION...TO EFFINGHAM...WILL CONTINUE MOVING EAST SOUTHEAST REACHING A MAPLE HILL...TO BURGAW...TO TABOR CITY...TO PAMPLICO LINE BETWEEN 845 PM AND 915 PM. THE STORMS WILL BE ACCOMPANIED BY FREQUENT AND INTENSE CLOUD TO GROUND LIGHTNING...GUSTY WINDS TO 40 MPH...AND VERY HEAVY RAINFALL. RAINFALL AMOUNTS OF A HALF TO ONE INCH WILL BE COMMON...EXCEPT UP TO TWO AND A HALF INCHES POSSIBLE IN THE STRONGEST STORMS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. MR
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 8:13 PM EDT | Severe Thunderstorm Warning | ILM | Bladen | 47 min |
| Aug 24, 8:16 PM EDT | Severe Thunderstorm Warning | ILM | Robeson | 59 min |
| Aug 24, 8:55 PM EDT | Severe Thunderstorm Warning | ILM | Bladen | 25 min |
| Aug 24, 8:58 PM EDT | Severe Thunderstorm Warning | ILM | Columbus | 47 min |
| Aug 24, 9:32 PM EDT | Severe Thunderstorm Warning | ILM | New Hanover, Pender | 58 min |
| Aug 24, 9:43 PM EDT | Severe Thunderstorm Warning | ILM | Brunswick | 62 min |
| Aug 24, 9:47 PM EDT | Severe Thunderstorm Warning | ILM | Columbus | 28 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.